Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Hanford, CA

April 11, 2012Fresno County, Kings County, Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at Apr 11, 2012, 2:13 PM PDT for Fresno County, Kings County, Tulare County, California. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2012, 2:13 PM PDT (21:13 UTC)
Expired
Apr 11, 2012, 3:00 PM PDT
In force
47 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Fresno County, CA, Kings County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 18 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 2:16 PM PDTHAIL 0.5Hanford, CA
Apr 11, 2:20 PM PDTHAIL 15 Se Kingsburg, CA
Apr 11, 2:22 PM PDTHAIL 110 Ne Hanford, CASOME ACCUMULATION ON THE ROADS
Apr 11, 2:40 PM PDTFUNNEL CLOUD6 Se Kingsburg, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS56 KHNX 112113
SVRHNX
CAC019-031-107-112200-
/O.NEW.KHNX.SV.W.0003.120411T2113Z-120411T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
213 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF HANFORD...
  WEST CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA.

* UNTIL 300 PM PDT.

* AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF HANFORD...AND MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOSHEN BY 220 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3651 11935 3630 11935 3631 11971 3652 11972
TIME...MOT...LOC 2112Z 274DEG 29KT 3638 11948

$$

SANGER

WEATHER.GOV/HANFORD
2 follow-up statements
260 
WWUS56 KHNX 112128
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
228 PM PDT WED APR 11 2012

CAC019-031-107-112200-
/O.CON.KHNX.SV.W.0003.000000T0000Z-120411T2200Z/
KINGS CA-TULARE CA-FRESNO CA-
228 PM PDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR CENTRAL FRESNO...WEST CENTRAL TULARE AND NORTHEASTERN KINGS
COUNTIES...

AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM ALREADY HAS PRODUCED HAIL UP TO AN INCH IN 
DIAMETER.  THIS STORM WAS LOCATED NEAR GOSHEN...OR NEAR 
VISALIA...MOVING EAST AT 12 MPH.

LAT...LON 3651 11935 3630 11935 3631 11971 3652 11972
TIME...MOT...LOC 2127Z 274DEG 29KT 3637 11933

$$

SANGER

WEATHER.GOV/HANFORD
649 
WWUS56 KHNX 112200
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
300 PM PDT WED APR 11 2012

CAC019-031-107-112209-
/O.EXP.KHNX.SV.W.0003.000000T0000Z-120411T2200Z/
KINGS CA-TULARE CA-FRESNO CA-
300 PM PDT WED APR 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO...WEST CENTRAL
TULARE AND NORTHEASTERN KINGS COUNTIES WILL EXPIRE AT 300 PM PDT...

THE THUNDERSTORM HAS WEAKENED...BUT REMAINS CAPABLE OF PRODUCING 
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND DANGEROUS 
LIGHTNING.

LAT...LON 3651 11935 3630 11935 3631 11971 3652 11972
TIME...MOT...LOC 2159Z 274DEG 29KT 3635 11901

$$

SANGER

WEATHER.GOV/HANFORD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:17 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 11, 10:17 AM PDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1017 AM PDT WED APR 11 2012

.SYNOPSIS...
A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY
LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON
HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER
SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH
SATURDAY.

&&

.UPDATE...
RAIN AND SNOW CONTINUES THIS MORNING ACROSS THE CENTRAL CALIFORNIA
INTERIOR. HEAVIER PRECIPITATION NOW PUSHING INTO THE FOOTHILLS AND
HIGHER ELEVATIONS WITH POSSIBLE SCATTERED SHOWERS OVER THE VALLEY.
CURRENT REPORTS HAVE BETWEEN A THIRD TO THREE QUARTERS OF AN INCH
OF WATER...AND MAINLY ON THE EAST SIDE OF THE VALLEY. DOPPLER RADAR
SHOWING THE MAIN AREA OF PRECIP PUSHING FURTHER EAST AND UP INTO
THE MOUNTAINS. VISIBLE SATELLITE SUPPORTS THIS TREND AND SHOWS
SOME CLEARING ALONG THE COASTAL RANGE...THIS AREA WILL FAVOR SOME
INSTABILITY LATER TODAY. SHORT RANGE MODELS ALONG WITH VANDENBURG
UPPER AIR OBSERVATION SHOW VERY WEAK CAPE AND LI-VALUES FOR TODAY.
WHILE SPC DOES HAVE THE CWFA UNDER A THREAT OF THUNDERSTORM
ACTIVITY...MODEL AND OBSERVATION DATA FAVOR THE WEST SIDE OF THE
SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY.
HOWEVER...WILL MENTION A THREAT OF THUNDERSTORM ACTIVITY OVER THE
ENTIRE VALLEY...BUT WILL MONITOR THE WEST SIDE...NORTH OF KERN
COUNTY...FOR ANY POSSIBLE DEVELOPMENT.

AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT
IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS THE
POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND HIT
THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL
PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF
MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT
QUAD OF A 110KT JET MAX. WILL MAKE NO UPDATES FOR NOW...AND UPDATE
THE WINTER WEATHER PRODUCTS THROUGH THIS AFTERNOON. IN ADDITION...
WILL EVALUATE THE AMOUNTS OF PRECIP EXPECTED ON THURSDAY NIGHT
INTO FRIDAY TO BETTER CATCH THE POTENTIAL FOR ANY WINTER WEATHER
CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 430 AM PDT WED APR 11 2012/

DISCUSSION...PRECIPITATION SHIELD IS NOW FINALLY MOVING ACROSS
THE SAN JOAQUIN VALLEY WITH THE BULK OF THE RADAR ECHOES OVER KERN
COUNTY. SATELLITE AND AREA RADARS SHOW THE MAIN ENERGY MOVING INTO
VENTURA AND SANTA BARBARA COUNTIES AND THE BEST LIFT IS NOW
AFFECTING THE SOUTHERN PART OF THE FORECAST AREA, ESPECIALLY KERN
COUNTY. THUS FAR THE SNOW LEVELS HAVE REMAINED ABOVE 5500 FEET.
ALTHOUGH THIS SYSTEM WAS VERY SLUGGISH IN ITS INITIAL EASTWARD
MOVEMENT, WITH THE NEXT VERY LARGE LOW PRESSURE SYSTEM OUT NEAR
150W GAINING INFLUENCE ON THE WEST COAST, THE CURRENT TROUGH IS
BEGINNING TO ACCELERATE EAST. BY THIS AFTERNOON FORECAST MODELS
HAVE THE TROUGH AXIS POSITION WELL EAST INTO THE GREAT BASIN AND
THIS SHOULD BRING PRECIPITATION TO A QUICK END THIS AFTERNOON. A
BREAK IN THE WET WEATHER WILL OCCUR OVERNIGHT TONIGHT HOWEVER THE
VERY IMPRESSIVE AND DEEP PACIFIC LOW IS PROGGED TO QUICKLY BRING
ITS INITIAL PRECIPITATION SHIELD INTO THE NORTHWEST COAST THURSDAY
EVENING AND THEN ON FRIDAY THE CENTER OF THE LOW IS PROGGED TO
MOVE ACROSS CENTRAL CALIFORNIA. THE PROSPECTS LOOK VERY GOOD FOR A
COLD AND UNSTABLE FRONTAL PASSAGE WITH LOW SNOW LEVELS AND A RISK
OF THUNDERSTORMS IN THE SAN JOAQUIN VALLEY, FOOTHILLS AND KERN
COUNTY DESERT ON FRIDAY AFTERNOON. THE DAY SHIFT WILL LIKELY NEED
TO ISSUE WATCH PRODUCTS. ON SATURDAY, GOOD AGREEMENT EXISTS
BETWEEN THE GFS AND ECMWF MODELS IN EJECTING THE BIG LOW INTO THE
DESERT SOUTHWEST WITH DRYING WEATHER FOR CENTRAL CALIFORNIA. A FEW
SNOW SHOWERS WILL LINGER IN THE SIERRA BUT BY LATE IN THE DAY ALL
PRECIPITATION SHOULD BE OVER.

OF NOTE, AN UNSEASONABLY COLD SATURDAY NIGHT AND SUNDAY MORNING IS
LIKELY IN THE WAKE OF THE LOW, AND FROST IS CERTAINLY A
POSSIBILITY. I HAVE ADJUSTED THE LOW TEMPERATURES FOR SUNDAY
MORNING TO REFLECT THIS THINKING WITH LOTS OF 34-37 DEGREE LOWS ON
THE EAST SIDE OF THE SAN JOAQUIN VALLEY. THIS SITUATION WILL NEED
TO BE WATCHED IN CASE FUTURE MODEL DATA SUGGESTS A FREEZE? WE WILL
SEE.

&&

.AVIATION...
MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE
TEHACHAPI MOUNTAINS THROUGH 18Z THURSDAY WITH LOCAL IFR IN SHOWERS.
LOCAL IFR/MVFR CEILINGS WILL OCCUR IN THE SAN JOAQUIN VALLEY AND
ADJACENT FOOTHILLS WITH ISOLATED THUNDERSTORMS POSSIBLE THROUGH 00Z
THURSDAY. OTHERWISE VFR CONDITIONS CAN BE EXPECTED THROUGHOUT MUCH
OF THE CENTRAL CALIFORNIA INTERIOR THROUGH 18Z THURSDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000
FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/.

&&

PUBLIC...MOLINA
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 10, 4:25 PM PDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
425 PM PDT TUE APR 10 2012

CAZ089>099-112330-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
425 PM PDT TUE APR 10 2012

...UNSETTLED WEATHER THE REST OF THE WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL
CALIFORNIA.

.DAY ONE...TONIGHT

THE RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS...INCLUDING
THE PIUTE MOUNTAINS HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST
PLEASE SEE /SFORFWHNX/ FOR MORE DETAILS.

THE WINTER STORM WATCH FOR THE SOUTHERN SIERRA NEVADA FROM
YOSEMITE TO THE TULARE-KERN COUNTY LINE HAS BEEN CANCELLED. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 4AM PDT WEDNESDAY UNTIL
4PM PDT WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE /SFOWSWHNX/ FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANDERSEN

In the hours before

Local storm report, Apr 11, 1:45 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
145 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             RIVERDALE               36.43N 119.87W
04/11/2012  M0.50 INCH       FRESNO             CA   NWS EMPLOYEE

            MAINLY 1/4 TO 1/2 INCH SIZE HAIL

&&

BSO
Local storm report, Apr 11, 2:03 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
203 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M1.00 INCH       KINGS              CA   NWS EMPLOYEE

&&

BSO
Local storm report, Apr 11, 2:07 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
207 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             KINGSBURG               36.52N 119.56W
04/11/2012  E0.75 INCH       FRESNO             CA   NWS EMPLOYEE

&&

INIGUEZ
Local storm report, Apr 11, 2:11 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
211 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 S KINGSBURG           36.46N 119.56W
04/11/2012  M0.88 INCH       KINGS              CA   TRAINED SPOTTER

            2 TO 3 INCHES DEEP OF HAIL ON ROAD NEAR 4TH AVE AND
            DENVER. UP TO NICKEL SIZE HAIL.

&&

BSO
Local storm report, Apr 11, 2:12 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
212 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.75 INCH       KINGS              CA   NWS EMPLOYEE

            UP TO PENNY SIZE HAIL ON EAST SIDE OF TOWN.

&&

BSO
Local storm report, Apr 11, 2:13 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
213 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N HANFORD             36.40N 119.65W
04/11/2012  E1.00 INCH       KINGS              CA   NWS EMPLOYEE

&&

INIGUEZ

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:39 AM PDTSpecial Weather StatementHNXKings66 min
Apr 11, 12:45 PM PDTSpecial Weather StatementHNXFresno45 min
Apr 11, 1:02 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare43 min
Apr 11, 1:44 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare31 min
Apr 11, 2:24 PM PDTSpecial Weather StatementHNXKings51 min
Apr 11, 2:43 PM PDTTornado WarningHNXTulare32 min
Apr 11, 2:49 PM PDTSpecial Weather StatementHNXKern56 min
Apr 11, 3:04 PM PDTSpecial Weather StatementHNXTulare86 min
Apr 11, 3:26 PM PDTSevere Thunderstorm WarningHNXFresno, Tulare34 min
Apr 11, 3:30 PM PDTSpecial Weather StatementHNXTulare45 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.